Ms. B, a 35-year-old nurse practitioner, had been employed by a family-care clinic for the last four years. One of her patients was Mrs. S, aged 57 years, who had been seeing Ms. B for more than a year for check-ups, minor illnesses, and management of her hypertension. 


Mrs. S was also seeing a psychiatric practitioner, who had recently prescribed lamotrigine to treat her depression. A week after being prescribed lamotrigine, on November 13, Mrs. S came in to see Ms. B for her hypertension. Ms. B reviewed the patient’s medication list, which now included lamotrigine. The office visit was uneventful and Ms. B did not expect to see Mrs. S for a while, but Mrs. S came back into the clinic 10 days later with complaints of body ache. Ms. B reviewed the patient’s medication list again and prescribed amoxicillin. 


On December 4, the patient called Ms. B with complaints of a rash, and after again reviewing the patient’s medications, Ms. B concluded that the rash was related to the antibiotic that Mrs. S was taking and instructed her to discontinue the amoxicillin. The patient promptly discontinued the antibiotic, but her rash continued to grow worse. 


On December 10, Mrs. S again called Ms. B to report that the rash had not improved. Ms. B asked her to come to the office, where she examined the patient’s rash and prescribed a methylprednisolone dosepak. Ms. B asked Mrs. S to update her in two days, at which time Mrs. S reported no improvement.


Ms. B again examined the rash, which had worsened, and referred Mrs. S to a dermatologist, who saw the patient that same day. He looked at her medication list and immediately instructed the patient to stop taking lamotrigine, for which rash is a side effect. 


Mrs. S stopped taking lamotrigine immediately, but her condition continued to deteriorate rapidly. Two days later, her husband took her to the hospital, where she was diagnosed with Stevens–Johnson syndrome, a very serious and potentially deadly disease involving rash and blistering of the skin and mucous membranes. Her condition later worsened, and Mrs. S was diagnosed with toxic epidermal necrolysis, which caused her skin to turn black as the disease spread to 98% of her body. She spent nearly a month in the hospital.